Alert archive / West Virginia / Special Weather Statements in 2011
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 18, 2011, 7:13 PM EDT for Logan County, West Virginia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2011, 7:13 PM EDT (23:13 UTC)
- Expired
- Aug 18, 2011, 8:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, WV
County Logan County, WV
The radar
The Charleston,WV radar (KRLX), 51 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1253 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
177
WWUS81 KRLX 182313
SPSRLX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT THU AUG 18 2011
WVZ025-190000-
LOGAN WV-
713 PM EDT THU AUG 18 2011
...A SLOW MOVING HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL LOGAN COUNTY...
AT 706 PM EDT...A VERY SLOW MOVING THUNDERSTORM WAS LOCATED 14 MILES
EAST OF LOGAN...MOVING SOUTHEAST AT 5 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EXTREME EAST CENTRAL
LOGAN COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3787 8184 3792 8179 3790 8175 3788 8176
3787 8178 3781 8172 3783 8168 3783 8165
3778 8171
$$
14What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:47 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Aug 18, 2:47 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 247 PM EDT THU AUG 18 2011 .SYNOPSIS... UPPER LEVEL DISTURBANCES WILL PROVIDE A CHANCE OF STORMS TODAY AND TONIGHT. HIGH PRESSURE FOR FRIDAY. LOW PRESSURE MOVES ACROSS FOR FRIDAY NIGHT AND INTO SATURDAY. A SOMEWHAT STRONGER COLD FRONT MOVES THROUGH LATE SUNDAY. && .NEAR TERM /THROUGH FRIDAY/... MOST OF THE AFTERNOON CONVECTION HAS BEEN LIMITED TO THE MOUNTAINS TODAY...CAPPING HAS KEPT DEVELOPMENT AT BAY ELSEWHERE. EXPECT THIS GENERAL PATTERN TO CONTINUE INTO THE EARLY EVENING...WITH A DECREASE WITH SUNSET. TONIGHT...WEAK H500 SHORTWAVE MEANDERS ACROSS THE REGION...ARRIVING AFTER 06Z FRIDAY AND EXITING THE MOUNTAINS BY EARLY AFTERNOON. MODELS STILL STRUGGLE A BIT WITH TIMING. OVERALL...IGNORING THE GFS FOR NOW AS IT APPEARS TO FALL VICTIM TO CONVECTIVE FEEDBACK. STICKING CLOSER TO NAM TIMING...CLOSER TO PREVIOUS FORECAST. IN ANY CASE...OVERALL FORCING AND MOISTURE IS MEAGER AND WILL KEEP ONLY LOW CHANCE POPS AS THE SYSTEM CROSSES. WEAK FRONT WILL ALSO BE APPROACHING ON FRIDAY. WHATEVER IS LEFT OF THE BOUNDARY WILL BE ACROSS THE CENTRAL CWA BY 18Z. KEPT CHANCE POPS MAINLY ALONG AND EAST OF THIS FOR DEVELOPMENT DURING PEAK HEATING. CAPPING MAY CONTINUE TO BE AN ISSUE IN SOME AREAS THOUGH...AND WITH WEAK MIDLEVEL FLOW SEE LITTLE CHANCE FOR SIGNIFICANT CONVECTION. STUCK CLOSER TO BIAS-CORRECTED MOSGUIDE GRID TONIGHT FOR MIN TEMPS...GENERALLY WARMER THAN MET/MAV. NUDGED UP FRIDAY HIGHS BUT STILL CAME IN A TOUCH BELOW MOS. && .SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...LOOKS LIKE OUR AREA WILL BE MOSTLY IN BETWEEN 2 SYSTEMS THAT WILL BE TRACKING EAST SOUTHEAST IN THE CONTINUING NORTHWEST FLOW ALOFT. IN DEALING WITH RATHER MODEST MULTIPLE SHORT WAVES IN THIS FLOW PATTERN AT THIS TIME OF YEAR...THE MODELS DO HAVE DIFFERENCES. PERHAPS THE BIGGEST DIFFERENCE IS WITH THE BEGINNING OF THE PERIOD. MODELS DO IDENTIFY ONE WEAK SHORT WAVE EXITING THE AREA EARLY FRIDAY NIGHT...SO WEAK THAT IT LEAVE A FRONT TO DISSIPATE SOMEWHERE OVER OUR AREA BY FRIDAY NIGHT. ANY LEFT OVER SHOWERS FROM THIS EXITING SYSTEM WILL BE EARLY FRIDAY NIGHT IN THE EAST...THEN DRYING AS WEAK HIGH PRESSURE MOVES IN FOR LATER FRIDAY NIGHT AND SATURDAY. THE MODEL DIFFERENCE MENTIONED BEFORE IS THAT THE GFS HAS A FEED BACK PROBLEM ON THUNDERSTORM COMPLEX FURTHER BACK OVER THE IOWA EARLIER FRIDAY AND DRIVES ITS CONVECTIVELY INDUCED VORT MAX EASTWARD ACROSS OUR AREA FRIDAY NIGHT....GIVING US HIGH POPS. BELIEVE THIS ACTIVITY OUT WEST WILL WAIT FOR THE SECOND SYSTEM. THUS...THE GFS IS AN OUTLIER SOLUTION...AND ESPECIALLY WITH A FEED BACK PROBLEM...WILL IGNORE THIS SOLUTION AND GO WITH THE NAM FOR DETAILS. THIS ENTAILS ENDING SHOWERS EARLY FRIDAY NIGHT IN THE EAST...FOLLOWED BY SUNSHINE AND DRY SATURDAY.MODELS AGREE MORE ON NEXT MORE WELL DEFINED SYSTEM AND FRONTAL SYSTEM APPROACHING SATURDAY NIGHT AND BEYOND. WILL BRING CLOUDS IN SATURDAY NIGHT WITH CHANCE POPS OVERSPREADING THE AREA FROM THE WEST. MODELS AGREE TEMPERATURES WILL BE WELL UP INTO THE 80 SATURDAY WITH THE SUNSHINE...WHILE LOWS WILL BE IN THE 60S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... BASICALLY WENT WITH HPC THINKING. COLD FRONT...WITH SHOWERS AND THUNDERSTORMS...PUSHES SOUTHEAST ON SUNDAY...WITH HIGH PRESSURE BUILDING IN. SURFACE HIGH PRESSURE...ALONG WITH DRIER AND COOLER WEATHER...SHOULD FULLY BE IN CONTROL OF OUR WEATHER MONDAY NIGHT INTO WEDNESDAY. AS HIGH CENTER PUSHES SOUTHEAST...SOUTHERLY WINDS SHOULD RESULT IN WARMER TEMPERATURES ON THURSDAY. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... MOSTLY VFR THIS AFTERNOON INTO THE EVENING...SAVE FOR SOME SCATTERED SHOWERS AND STORMS ACROSS MAINLY THE MOUNTAINS. ANY RESTRICTIONS WOULD BE BRIEF. OVERNIGHT...FOG POTENTIAL MAINLY DEPENDS ON HOW QUICKLY CLOUDS BUILD IN AHEAD OF NEXT SHORTWAVE. RIGHT NOW...THINK PATCHY VALLEY FOG MAY DEVELOP BUT THIS IS TRICKY. MORE SCATTERED SHOWERS ARE FORECAST OVERNIGHT AND INTO FRIDAY MORNING WITH THIS SYSTEM. AGAIN...THESE SHOWERS SHOULD NOT CAUSE WIDESPREAD RESTRICTIONS OVERALL. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY... FORECAST CONFIDENCE: MEDIUM. ALTERNATE SCENARIOS: AS NOTED ABOVE...FOG OCCURRENCE IS DEPENDENT ON TIMING OF CLOUD ARRIVAL. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H M M BKW CONSISTENCY H H M M M M M M M M H H EKN CONSISTENCY H H H H H H H M M M L L PKB CONSISTENCY H H H H H H H H H M M L CKB CONSISTENCY H H H H H H H H H H M M AFTER 18Z FRIDAY... NO WIDESPREAD AREAS OF IFR ARE EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JS/RPY NEAR TERM...CL SHORT TERM...JMV LONG TERM...JSH AVIATION...CL
Hazardous weather outlook, Aug 18, 2:57 AM EDT, 16 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 257 AM EDT THU AUG 18 2011 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-190700- GREENUP-CARTER-BOYD-LAWRENCE-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON- VINTON-MEIGS-GALLIA-DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-WOOD- PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE- DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-POCAHONTAS-RANDOLPH- 257 AM EDT THU AUG 18 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 6:07 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
607 PM EDT THU AUG 18 2011
WVZ046-182230-
POCAHONTAS WV-
607 PM EDT THU AUG 18 2011
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL POCAHONTAS
COUNTY...
AT 600 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST
OF MARLINTON...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3818 7991 3814 7992 3813 7993 3810 7992
3806 7997 3806 8004 3809 8009 3824 7996
3820 7988
14Special weather statement, Aug 18, 7:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
713 PM EDT THU AUG 18 2011
WVZ025-190000-
LOGAN WV-
713 PM EDT THU AUG 18 2011
...A SLOW MOVING HEAVY THUNDERSTORM WILL AFFECT EAST CENTRAL LOGAN COUNTY...
AT 706 PM EDT...A VERY SLOW MOVING THUNDERSTORM WAS LOCATED 14 MILES
EAST OF LOGAN...MOVING SOUTHEAST AT 5 MPH.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL STAY OVER MAINLY RURAL AREAS OF EXTREME EAST CENTRAL
LOGAN COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3787 8184 3792 8179 3790 8175 3788 8176
3787 8178 3781 8172 3783 8168 3783 8165
3778 8171
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:07 PM EDT | Special Weather Statement | RLX | Pocahontas | 23 min |
Nearby
Special Weather Statements in West Virginia, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.